NORTH KANSAS CITY, Mo. — Nearly 100,000 Americans died from overdoses in 2021, per the CDC. That’s an all-time high.
In Missouri, drug overdoses have become an epidemic in the last decade, with 1,875 deaths in 2020.
That’s why North Kansas City Hospital is educating the community on how to use Narcan, which can save lives if given quick enough.
Overdose deaths aren’t just a problem in Missouri, but nationwide.
In Missouri, 18 to 44 year olds are more likely to die from an overdose than a shooting or car crash.
All it takes is one time to get addicted, and sometimes that can be all it takes to overdose, especially on drugs laced with fentanyl.
“This is our community; everybody knows somebody who’s been affected by this,” said Michelle Lane, a nurse at the hospital.
She led a free event Thursday night to a room of about 50 people explaining how addiction works, current state data, and how to administer Narcan.
Narcan is a non-addictive, safe medication that can temporarily reverse the side effects of an opioid overdose.
When someone OD’s, their breathing slows, which can reduce how much oxygen their brain gets. It can result in a coma or death.
“Unfortunately, EMS cannot be there right away when somebody is starting to overdose. That can happen very quickly within 3 to 4 minutes,” added Lane.
Most overdoses happen in the home, 70% in fact, according to the CDC. If someone overdoses, Narcan should be given immediately before calling 911. Oftentimes a second dose will need to be administered, which you can do about 3 to 4 minutes after giving the first dose.
Be aware that the medication, albeit safe, can cause strong emotional and physical reactions in patients. That’s why some may need to be restrained, because they can start punching when regaining consciousness.
For the roughly 50 people at the hospital’s free event, each person had their own reason for showing up.
“Well, I saw it on FOX 4 that they were going to have it. No reason, it’s just that I’m old and I wanted to find out about it,” said Pat Hodges, who wanted to learn about for her grandchildren.
As for Bill D., he works with Boy Scouts and wants to teach it to his middle and high school scouts. Not only that, but he lost a good friend of 15 years to an overdose just a few years ago.
“It was just after the height of COVID, so nobody was… getting to be with this person to begin with,” he said.
The hospital works with school districts, EMS, and law enforcement to encourage the importance of Narcan. Staff members will even go to the local farmer’s market, city market, and nearby cities offering free Narcan to citizens.
Each person who attended Thursday’s free session received a Narcan take home kit, which includes pamphlets on how to use it as well as a two-dose pack of it.
Right now, the hospital is planning a similar event later this winter.